Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Gray, ME

May 31, 2006Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 31, 2006, 5:16 PM EDT for Coos County, New Hampshire. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 5:16 PM EDT (21:16 UTC)
Expired
May 31, 2006, 6:15 PM EDT
In force
59 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 31, 3:05 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
TWO CONCERNS FOR TONIGHTS FORECAST. ONE BEING THE AMOUNT AND
INTENSITY OF THUNDERSTORM ACTIVITY TO MAKE IT INTO NORTHERN AND
WESTERN NH AS AXIS OF UNSTABLE AIR MASS AXIS PUSHES A LITTLE EWD
THIS EVNG AS PROGGED BY THE MODELS. CURRENTLY A LINE OF STRONG
STORMS MOVING INTO NORTHWESTERN VT SHOULD REACH NORTHERN NH BY
00Z. HAVE WORDING OF POSSIBILITY OF SOME STRONG STORMS IN THE
EVENING HOURS. THE CONCERN FOR TONIGHT IS THE FOG LINGERING JUST
OFF THE COAST. THE SURFACE WIND FLOW REMAINS ABOUT SOUTH TO
SOUTHWEST AND IS MARGINALLY ENOUGH TO BRING FOG BACK WELL
INLAND...FOR NOW THINKING IS IMMEDIATE COASTAL AREAS SHOULD SEE
SOME LOW CLOUDS AND FOG WHILE FURTHER INLAND MAY STAY CLEAR OF ANY
FOG.

NEXT PROBLEM IS FOR THURSDAY WITH APPROACHING COLD FRONT. WILL
FORECAST HIGH PROBABILITIES OF SHOWERS AND THUNDERSTORMS SINCE
SOME HEATING MAY OCCUR AND TIMING OF FRONTAL PASSAGE IS LATE IN
THE AFTERNOON WITH ENOUGH OTHER DYNAMICS ALSO IN PLACE.
TEMPERATURES FROM GUIDANCE LOOK OK FOR TONIGHT AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
COLD FRONT SETTLES SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND
STALLS JUST TO OUR SOUTH. MODELS HAVE BEEN ALTERNATING WITH PATHS
FOR THE LOW THAT MOVES UP ALONG THAT FRONT FOR FRIDAY NIGHT AND
SATURDAY. CURRENT GFS BRINGS THE QPF BULLSEYE ACROSS SOUTHERN NEW
HAMPSHIRE AND LIFTS THE LOW INTO THE GULF OF MAINE THROUGH SUNDAY.
NAM LEAVES IT STALLED TO OUR SOUTH. LEANED TOWARD THE GFS
SOLUTION AND GAVE SOUTHERN AREAS BETWEEN 1.50 AND 2.00 INCHES OF
RAIN THROUGH THE WEEKEND...AND LESSER AMOUNTS TO THE NORTH.

THAT LOW DISSIPATES AND MUCH OF THE REST OF THE PERIOD REMAINS
FAIRLY DRY...SANDWICHED BETWEEN A COUPLE OF LOWS.

&&

.AVIATION...
VFR CONDITIONS EXCEPT ALONG THE COAST WHERE SOME COASTAL FOG MAY
MAKES ITS WAY BACK INTO THE THE COASTAL AREAS THIS EVENING...ALSO
THUNDERSTORMS IN WESTERN AND NORTHERN NEW HAMPSHIRE LATE THIS
AFTERNOON AND EVENING WILL LOWER CONDITIONS TO MVFR OR IFR AT
TIMES BEFORE DISSIPATING LATER TONIGHT.

&&

.MARINE...
WINDS TO REMAIN LIGHT FROM THE SOUTH TO SOUTHWEST TONIGHT AND
INCREASE AHEAD OF AN APPROACHING COLD FRONT ON THURSDAY BUT REMAIN
BELOW SCA CRITERIA. MAY NEED SCA WITH LOW APPROACHING FROM THE
SOUTH ON SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 31, 4:31 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
431 AM EDT WED MAY 31 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-010845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
431 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA THIS MORNING
ACCOMPANIED BY SCATTERED SHOWERS AND ISOLATED THUNDER. ADDITIONAL
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE WARM MUGGY AIRMASS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT WILL DROP SLOWLY SOUTHEAST ACROSS THE REGION TONIGHT
AND THURSDAY PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS. THE
FRONT WILL HANG UP JUST SOUTH OF THE AREA BY EARLY FRIDAY. LOW
PRESSURE IS FORECAST TO RIDE SLOWLY NORTHEAST ALONG THE STALLED
FRONT LATE FRIDAY AND SATURDAY. THE RESULT WILL BE A SWATH OF ONE
TO TWO INCH RAINFALL ACROSS THE AREA OVER THE NEXT 72 HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 31, 4:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED MAY 31 2006

NHZ001>003-005-312200-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
434 PM EDT WED MAY 31 2006

...STRONG THUNDERSTORMS WILL MOVE INTO GRAFTON AND COOS COUNTIES
AFTER 500 PM AND AND CONTINUE THROUGH 600 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 26 MILES NORTHWEST OF
WOODSVILLE...OR ABOUT 12 MILES NORTHEAST OF MONTPELIER...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LITTLETON...WHITEFIELD...LANCASTER...JEFFERSON...
GROVETON...CARROLL...BETHLEHEM AND GUILDHALL THROUGH 600 PM EDT.

SOME OF THESE STORMS MAY PRODUCE HAIL...EXCESSIVE LIGHTNING...AND
WIND GUSTS OF 45 TO 55 MPH.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

MARINE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:45 PM EDTSevere Thunderstorm WarningGYXFranklin45 min
May 31, 5:38 PM EDTSevere Thunderstorm WarningGYXGrafton67 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.